Chemo and Sarcoidosis Brain—Or Is It Brane?

May 30, 2014 at 4:33 pm (Uncategorized) (, , , , , , , , )

When I was writing my last blog entry I got stuck on the verb “does.” As I went to type it, my mind seemed to empty itself of my past fifteen years as a professional writer, along with nearly forty years of reading books and writing papers all stuffed with the word “does.” I paused. Does. How the heck do you spell does? The pause lengthened to an uncomfortable minute or two, in which my mind grew even blanker. I typed “dos.” Was that right? It didn’t look like it. So I tried “dose.” “But that’s dose!” I thought indignantly.

By now the blankness had given way to full-fledged panic. “I can’t spell does! What is wrong with me? Am I losing my mind?” With tears in my eyes, I googled “dos,” the closest I could come to the elusive “does” and came up with a lot of pages about disc operating systems and the number two in Spanish. Through my frustration and fear, I thought to try “definition do.” At least I remembered that “does” is one of the conjugations of the verb “to do.” And there it was. Third person singular. D-o-e-s. I slapped my forehead and groaned. Of course. How could I have forgotten something so basic?

The answer to my question is chemo brain, which the Mayo Clinic helpfully defines as “a common term used by cancer survivors to describe thinking and memory problems that can occur after cancer treatment.” I’m not a cancer survivor or a cancer patient. I’m a resident of Chronic Town, living with sarcoidosis for the past decade. But I’ve sure been getting a lot of cancer drugs in the past few years. Since 2008, I’ve been on a cocktail of treatments that includes at least two chemotherapy agents. My brain is finally bearing witness to the rigors of this protocol.

I’ve been having memory problems for a few years. I simply cannot remember names when I’m introduced to new people. Minutes after shaking someone’s hand in introduction, her name evades me. Similarly, I can’t keep track of appointments anymore. I used to keep my calendar in my head. These days, I’m lucky if I can somehow remember to look at my calendar to see what I managed to write down in it. Even leaving it smack in the middle of the kitchen table for me to see first thing in the morning doesn’t always do the trick. I’ve had to put Jay in charge of keeping track of my doctor appointments. I don’t lose my car keys, but that’s because I literally run into the counter where we stow our keys when I walk into the house. But I do lose whole conversations with Jay, Andrew, and my friends. I’ve taken to schlepping a notebook around with my everywhere to write down details of chats as they happen, but the odds are good that when the moment arises, I’ll forget I have my notebook.

But lately, my memory and thinking problems have reached a whole new level. I can’t remember words. And one day, as I was poised to write a check, I could not conjure up what year it was. I stood there shuffling my feet. Was it 2012? That didn’t sound right, but neither did 2013 or 2014? There was no way it was already 2014, right? After a few agonizing minutes of this, I somehow thought to look at my cell phone, which handily displays the date. It was 2014. Wow.

I’ve talked to my doctors about these memory chasms (lapses feels too small a word to convey the level of terror they bring with them). It’s all perfectly normal, the white coats reassure me. But that doesn’t make me feel better when I’m unable to place myself correctly in time and remember words I learned how to spell in first grade. Andrew tried to console me when I told Jay and him about my “does” debacle. “It’s OK Mom. The other day I spelled “know” as “now,” he said sweetly. But it’s different. It’s so different. Words are my identity. I belong to a tribe of wordsmiths, and to suddenly lose the most basic of our basic building blocks feels threatening and horrifying. Who will I be if I can no longer summon the words to write?

My doctors say most of my cognitive issues will resolve once I’ve been off chemo for a while. When will this be? Unlike most cancer patients who follow a protocol, I’ve been put on three chemotherapy drugs indefinitely. Hopefully, the Acthar I just started (thanks to the generous folks at NORD) will allow me to get a break from at least one of these toxic treatments—but that’s assuming the Acthar works (which we’ll hopefully get at least a preliminary sense of in a couple months).

So what can I do? I’m trying humor. I told the woeful tale of “does” as a joke to Jay and Andrew. How else can I present it? We deal with enough crappy side effects from my disease that manufacturing a crisis about how to spell “does” doesn’t feel fair to any of us. I also tell myself that every one of us alive is in Chronic Town. As we get older, our memories fade a little. It’s normal. It’s natural. I’m not being singled out for persecution. And there’s not much to do about it but deal with it, right?

I’m contemplating a chain of post-it notes, reminding me to look somewhere else to be reminded of something important. I can stick post-it notes on the bathroom mirror, the coffee pot, and my forehead to prod me to look in my calendar so I can remember that I have yoga on Thursday evening and a coffee date on Friday. If more basic words continue to fail, I’ll start a file of them on my computer, along with the year. Now, if I could just remember that I have the file, I’ll be in business.

Have you ever forgotten anything terrifyingly basic? What are your strategies for dealing with forgetting?

Permalink 9 Comments

Miraculous

May 20, 2014 at 9:01 pm (Uncategorized) (, , , , , , , , , , )

It feels like a miracle has happened to me.

When I last wrote, I was stuck between good and bad news. The sarcoidosis guru I see in Ohio recommended a promising new treatment for me. But the plan managers for my prescription drug plan refused to cover the expensive medication called Acthar. Since then, we went through two rounds of appeals with the plan managers, and got a resounding “NO” for our efforts. In fact, the bureaucrats wouldn’t even talk to my doctor. A “licensed pharmacist” made the decision that I should try IV prednisone—as if I haven’t endured numerous rounds of that over the past decade.

We had one round of appeals left. Unfortunately, the plan managers told us that even if we somehow convinced them to approve Acthar, they could opt to classify it in their pricing scheme so that we would have to pay for half the medication – which wouldn’t even count toward our annual out-of-pocket maximum. At somewhere around $30,000 a vial, such a victory over the plan managers would be a pyrrhic one. There is no way we could afford one month of such “coverage.”

I think I stopped taking real breaths after Jay got off the phone with the plan folks and told me the news. For the first time in many years, my doctor had a treatment that he thought might actually help me. After 3 months of Acthar, I could at least (hopefully) get a break from Cytoxan, the chemotherapy infusion I get every month. It felt like just as I heard the first good news in quite a while, faceless and nameless bureaucrats were snatching it away.

Here’s where the miracle comes in. The sarcoidosis guru put me in touch with a non-profit called NORD– National Organization for Rare Diseases (https://www.rarediseases.org/). In addition to providing advocacy and education for those affected with rare diseases, including sarcoidosis, NORD offers patient assistance programs. One such program helps patients obtain so-called “orphan drugs”—medications that treat rare diseases and so are not manufactured in large quantities and are often extremely expensive—like Acthar. I filled out an application, crossed my fingers, and kept holding my breath.

I found out yesterday that NORD approved me for full assistance so that I can obtain a 9-months’ supply of Acthar at no cost. I am overwhelmed with gratitude to NORD and its donors who made this possible. I can’t put into words how grateful and we relieved we are. I finally took a real breath. We can postpone our battle royale with the plan manager. I can try out this new treatment, and maybe get a break from the awful side effects of the Cytoxan. It brings tears to my eyes every time I think about it. All I can say and feel is “thank you, thank you, thank you.”

Permalink 6 Comments